Administration of naloxone in cardiac arrest where opiate overdose is likely

Guideline :
Administration of naloxone in cardiac arrest where opiate overdose is likely

Question and answer:

Q. Why does JRCALC give guidance on the administration of naloxone in cardiac arrest where opiate overdose is likely when it could detract from high quality resuscitation and the evidence of benefit is weak?
A. Whilst accepting that there are no randomised studies looking at the efficacy of naloxone in opioid-induced cardiac arrest, it makes pharmacological and physiological sense to give naloxone in an attempt to reverse the case of the cardiac arrest. Most resuscitation interventions are not evidence based and the lack of evidence is not a reason to omit therapy for which there is good reason to believe may be beneficial. We fully agree that the priority in all CPR attempts is good quality BLS and no other intervention should distract from this. Not only should the administration of naloxone not distract from this focus, but nor should other interventions such as the administration of adrenaline or amiodarone. The pitstop approach and a team-based delivery of CPR should ensure focus on these key aspects without distraction by other tasks.

Status: 1

Date posted: June 18, 2020

Date resolved: January 1, 1970

Back to all Q and As